A generalized Robinson-Foulds distance for labeled trees.

Details

Serval ID
serval:BIB_2A5CE76C7989
Type
Article: article from journal or magazin.
Collection
Publications
Institution
Title
A generalized Robinson-Foulds distance for labeled trees.
Journal
BMC genomics
Author(s)
Briand S., Dessimoz C., El-Mabrouk N., Lafond M., Lobinska G.
ISSN
1471-2164 (Electronic)
ISSN-L
1471-2164
Publication state
Published
Issued date
18/11/2020
Peer-reviewed
Oui
Volume
21
Number
Suppl 10
Pages
779
Language
english
Notes
Publication types: Journal Article
Publication Status: epublish
Abstract
The Robinson-Foulds (RF) distance is a well-established measure between phylogenetic trees. Despite a lack of biological justification, it has the advantages of being a proper metric and being computable in linear time. For phylogenetic applications involving genes, however, a crucial aspect of the trees ignored by the RF metric is the type of the branching event (e.g. speciation, duplication, transfer, etc).
We extend RF to trees with labeled internal nodes by including a node flip operation, alongside edge contractions and extensions. We explore properties of this extended RF distance in the case of a binary labeling. In particular, we show that contrary to the unlabeled case, an optimal edit path may require contracting "good" edges, i.e. edges shared between the two trees.
We provide a 2-approximation algorithm which is shown to perform well empirically. Looking ahead, computing distances between labeled trees opens up a variety of new algorithmic directions.Implementation and simulations available at https://github.com/DessimozLab/pylabeledrf .
Keywords
Edit distance, Labeled trees, Robinson-Foulds, Tree metric
Pubmed
Web of science
Open Access
Yes
Create date
28/11/2020 10:07
Last modification date
19/01/2021 6:26
Usage data